Texas, 2004

Flash Flood in Texas, November 22, 2004

November 22, 2004 · NWS FWD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 22, 11:10 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 22, 11:10 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 AM CST MON NOV 22 2004

.AVIATION DISCUSSION...
THE BULK OF THE MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE EAST OF
ALL TAF SITES.  IT APPEARS THAT THE THUNDERTORM POTENTIAL FOR THIS
AFTERNOON HAS DECREASED OVER NORTH TEXAS...BUT STORMS WILL CONTINUE
ACROSS SOUTH TEXAS IN THE VICINITY OF THE WARM FRONT.  LOW LEVEL
MOISTURE WILL REMAIN HIGH THROUGH THE TAF PERIOD AND LOW MVFR TO IFR
CEILINGS/VSBY WILL CONTINUE THROUGH THE NIGHT AND INTO TUESDAY
MORNING...ALONG WITH OCCASIONAL SHOWERS. THERE MAY BE SOME ISOLATED
THUNDER OVERNIGHT AS MID LEVEL INSTABILITY INCREASES WITH THE
APPROACH OF THE UPPER TROUGH BUT WILL NOT METION IN THIS TAF PACKAGE
DUE TO VERY LIMTED COVERAGE.  THE WARM FRONT WILL BEGIN TO LIFT
NORTH TUESDAY MORNING AND RAIN AND THUNDERSTORM CHANCES WILL BE ON
THE INCREASE.  THE WIND WILL ALSO BECOME MORE EAST/SOUTHEAST BY
MIDDAY.

&&

.UPDATE...
REGIONAL RADAR MOSAIC NOW INDICATING THAT GREATEST COVERAGE OF
LIGHT/MODERATE RAIN AND EMBEDDED THUNDERSTORMS HAS NOW SHIFTED TO
EASTERN/SOUTHEASTERN PORTION OF THE FORECAST AREA. LIGHTER AND MORE
SCATTERED ACTIVITY IS NOTED ACROSS WEST CENTRAL AND NORTHWEST
TEXAS...BUT COVERAGE HAS DECREASED IN THIS REGION...LIKELY IN
RESPONSE TO DECREASING TREND IN ISENTROPIC ASCENT ASSOCIATED WITH
DEPARTURE OF WEAK MID-LEVEL WAVE. AS A RESULT...WE WILL BE
DECREASING POPS ACROSS THE NORTHWEST HALF OF THE AREA TO THE 60-70
PERCENT RANGE...WHILE MAINTAINING 90-100 PERCENT POPS IN THE
EAST/SOUTHEAST. ACCORDINGLY...THE FLOOD WATCH AREA WILL REMAIN
UNCHANGED ATTM. FURTHERMORE...MAXIMUM TEMPERATURE FORECAST APPEARS
TO BE 4-6 DEGREES TOO WARM...GIVEN DEGREE OF CLOUD COVER AND
COVERAGE OF PRECIPITATION. WE WILL LOWER ACCORDINGLY. UPDATED
PRODUCTS WILL BE TRANSMITTED SHORTLY.

65/DD

&&

.AVIATION...
615 AM CST

WIDESPREAD IFR CIGS TO CONTINUE INTO LATE MORNING. INTERMITTENT
RA/DZ MUCH OF THE MORNING...WITH LARGE AREA OF TSRA/RA SSW OF DFW
AFFECTING METRO TAF SITES 14-18Z. CIGS TO IMPROVE TO MVFR AT BEST...
WITH P6SM VSBY IN RAIN-SCOURED AREAS. IFR CIGS RETURN TONIGHT...WITH
RA/DZ REMAINING. TIMING OF FURTHER IMPULSES WILL BE DESCRIBED MORE
PRECISELY AS EVENTS UNFOLD. 25

&&

.DISCUSSION...
358 AM CST

HAVE DECIDED TO EXTEND THE FLOOD WATCH THROUGH TODAY FOR THE
SOUTHERN ZONES. LARGE AREA OF NUMEROUS SHOWERS AND STORMS CONTINUED
TO MOVE SLOWLY EAST ACROSS SOUTHEAST PART OF CWA THIS MORNING WITH
RADAR RAINFALL ESTIMATES OF 1 TO 2 INCHES IN A FEW AREAS. THE
CURRENT ACTIVITY MAY DIMINISH OR MOVE EAST OF AREA BY MID
MORNING...BUT ADDITIONAL CONVECTION LIKELY TO SPREAD OVER MUCH OF
CWA BY LATE MORNING OR EARLY AFTERNOON AS NEXT SHORTWAVE APPROACHES
IN THE FAST SWLY FLOW. THE CURRENT ACTIVITY APPROACHING SJT AT THIS
TIME IS THE BEGINNING OF THIS NEXT WAVE OF HEAVY RAINS. ALTHOUGH
FLOOD WATCH WILL BE CONFINED TO SOUTHERN ZONES WHERE HEAVIEST RAINS
HAVE FALLEN PAST 24 HOURS...WILL MENTION HEAVY RAIN IN THE ZONE
FORECASTS ACROSS THE ENTIRE FORECAST AREA TODAY.

RAIN CHANCES CONTINUE TONIGHT...ESPECIALLY LATE...AS THE CA UPPER
LOW BEGINS MOVING EAST. ISENTROPIC LIFTING AGAIN LOOKS STRONG...AND
WILL KEEP POPS HIGH TONIGHT INTO TUESDAY. SOME SEVERE WEATHER
POTENTIAL ON TUESDAY AS STRONGER SHEAR AND PACIFIC FRONT/DRYLINE
MOVE INTO AREA...BUT DEGREE OF INSTABILITY STILL IN QUESTION.
APPEARS THAT THE BEST COMBINATION OF FORCING/INSTABILITY/SHEAR WILL
BE ACROSS THE EXTREME SOUTHEAST PART OF THE CWA ON TUESDAY. MORE
WIDESPREAD/SIGNIFICANT SEVERE WEATHER EXPECTED JUST EAST OF CWA
WHERE SPC HAS MODT RISK.

STRONG SUBSIDENCE/DRY SLOT SHOULD BRING AN ABRUPT END TO THE RAIN
FROM WEST TO EAST TUESDAY EVENING. DRY WEATHER EXPECTED FOR
WEDNESDAY INTO THE WEEKEND. 09

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  60  55  66  45 /  90  80  70  30
WACO, TX              65  61  70  47 /  90  80  70  30
PARIS, TX             59  56  66  46 / 100 100  90  70
DENTON, TX            60  54  65  45 /  90  80  70  30
MCKINNEY, TX          60  55  66  46 /  90  80  70  40
DALLAS, TX            60  56  66  46 /  90  80  70  30
TERRELL, TX           62  58  68  48 /  90  80  70  40
CORSICANA, TX         63  60  70  49 /  90  80  70  30
TEMPLE, TX            66  61  70  47 /  90  80  70  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT UNTIL 600 PM CST MONDAY FOR ZONES
TXZ122...TXZ135...TXZ142>148...TXZ156>162...TXZ174>175.

&&
Hazardous weather outlook, Nov 22, 3:30 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CST MON NOV 22 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
330 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG AND SOUTH OF
A LINE FROM PALESTINE...TO WACO...TO LAMPASAS.

AREAS OF RAIN AND SCATTERED THUNDERSTORMS WILL AFFECT NORTH TEXAS
TONIGHT.  LOCATIONS ALONG AND SOUTH OF A LINE FROM...PALESTINE...TO
WACO...TO LAMPASAS WILL RECEIVE THE HEAVIEST RAIN WHICH MAY RESULT
IN FLOODING...ESPECIALLY ALONG CREEKS...STREAMS...AND LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...
AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED TUESDAY...BEFORE
TAPERING OFF FROM WEST TO EAST TUESDAY NIGHT. THE POTENTIAL FOR
HEAVY RAIN WILL REMAIN TUESDAY.

ALONG WITH THE HEAVY RAIN THREAT...THERE WILL BE A POTENTIAL FOR
SEVERE THUNDERSTORMS TUESDAY...AS A WARM FRONT LIFTS NORTHWARD
ACROSS THE REGION...AND A POWERFUL UPPER LEVEL STORM SYSTEM
APPROACHES FROM THE WEST. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO OR TWO CAN NOT BE
RULED OUT...ESPECIALLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE
20...WHERE LOW LEVEL WIND SHEAR AND INSTABILITY WILL BE THE MOST
FAVORABLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ALONG AND SOUTH OF A
PALESTINE...WACO...TO LAMPASAS LINE FOR REPORTS OF FLOODING.

The radar

The Dallas/Ft Worth radar (KFWS), 72 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Denton

When
November 22, 3:35 PM CST to 5:35 PM CST
Where
Denton County, Denton
Reported by
TRAINED SPOTTER
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Creeks and streams were reported out of banks with water flowing very fast.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427761.